Texas, 2014Lightning Strike in Texas, September 17, 2014
September 17, 2014 · NWS CRP · 1 event in 1 county or zone
Lightning struck a 10 thousand gallon storage tank near the town of Nursery. This caused the storage tank to catch fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a 10 thousand gallon storage tank near the town of Nursery. This caused the storage tank to catch fire. The tank battery was also burned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 5:33 PM CST, 37 minutes earlier.
Area forecast discussion, Sep 17, 5:33 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
633 PM CDT WED SEP 17 2014
.DISCUSSION...UPDATED FOR 00Z AVIATION.
&&
.AVIATION...FEW SHOWERS AND THUNDERSTORMS REMAIN AROUND VCT TAF
SITE THIS EVENING. SHOULD SEE THESE DISSIPATE OVER THE NEXT 1-2
HOURS. ALL OTHER TAF SITES SHOULD BE DRY THROUGH THE NIGHT.
BRIEFLY MVFR TO IFR CIGS WILL BE POSSIBLE IN THE EARLY MORNING
HOURS FOR ALL TAF SITES. THERE WILL BE A CHANCE FOR SHOWERS AGAIN
ON THURSDAY WITH THE BEST CHANCE EXPECTED CLOSER TO THE VCT TAF
SITE.
&&
.PREV DISCUSSION... /ISSUED 301 PM CDT WED SEP 17 2014/
SHORT TERM...DEEPEST MOISTURE WILL SHIFT A LITTLE FURTHER NORTH
OVERNIGHT WITH PW VALUES FALLING TO AROUND 2 IN - STILL QUITE
ELEVATED BUT NOT AS CONDUCIVE TO HIGH POPS AS THEY COULD BE. WEAK
SHORTWAVE WILL MOVE THROUGH OVERNIGHT INTO TOMORROW MORNING WITH
STRONGEST PVA/OMEGA OVER THE NORTHERN COASTAL BEND AND VICTORIA
REGION. MESOSCALE GUIDANCE IS NOT PARTICULARLY AGGRESSIVE ON
CONVECTIVE ACTIVITY OVER THE NEXT 24 HOUR...WITH NEARLY ALL
DEVELOPMENT PROGD TO TAKE PLACE OVER EWXS AND HGXS CWAS. RIDGING
BECOMES SLIGHTLY MORE DOMINANT OVER THE REGION BY TOMORROW
NIGHT...THOUGH DEEPER MOISTURE WILL RETURN AND CONTINUE TO ALLOW
AT LEAST ISOLATED SHOWERS OVER THE REGION. WHEN IT COMES TO
TEMPERATURES...MORE OR LESS STICKING WITH PERSISTENCE FOR BOTH THE
HIGHS AND LOWS IN ABSENCE OF ANY MAJOR CHANGES TO THE ATMOSPHERIC
PROFILE.
LONG TERM (FRIDAY THROUGH WEDNESDAY)...EXTENDED PERIOD BEGINS WITH
AMPLE MOISTURE STILL OVER THE COASTAL BEND. PWATS IN THE 2.2 TO 2.3
RANGE SHOULD BE ENOUGH FOR AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE DAY ON FRIDAY. MID-LEVEL RIDGING NOSING
INTO THE REGION WILL DIMINISH RAIN CHANCES THROUGH THE
WEEKEND...WITH JUST ISOLATED TO SCATTERED DIURNAL RAIN CHANCES.
MODELS ARE SIGNIFICANTLY LESS AGGRESSIVE WITH A POTENTIAL FRONTAL
PASSAGE EARLY NEXT WEEK...WITH BOTH GFS AND ECMWF FEATURING VERY
LARGE SURFACE HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY
PRODUCING WEAK ELY/SELY FLOW THROUGH THE MIDDLE OF NEXT WEEK. SINCE
THIS IS A SIGNIFICANT DEVIATION FROM PREVIOUS MODEL
RUNS...ESPECIALLY FOR THE ECMWF...WILL OPT TO RETAIN SLIGHT CHANCE
POPS WHILE PWATS REMAIN AOA 2 INCHES...THEN LEAVE THE FORECAST DRY
FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD AS PWATS RETURN TO
SEASONAL NORMALS. WOULD LIKE TO SEE A BIT MORE CONTINUITY TO
INCREASE CONFIDENCE IN THIS END OF THE FORECAST.
HAVE BOOSTED TEMPERATURES TOWARD THE END OF THE PERIOD MORE IN LINE
WITH PERSISTENCE GIVEN THE DECREASED CHANCE OF AN AIRMASS
CHANGE...OTHERWISE JUST SOME MINOR TWEAKS TO THE PREVIOUS PACKAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 77 91 77 91 76 / 30 30 20 50 20
VICTORIA 75 90 75 91 74 / 40 40 30 50 20
LAREDO 76 96 76 96 78 / 20 20 20 30 20
ALICE 76 94 76 93 75 / 20 30 20 50 20
ROCKPORT 78 89 78 90 79 / 30 30 30 50 20
COTULLA 75 94 75 95 76 / 20 20 20 30 20
KINGSVILLE 76 94 76 93 77 / 20 30 20 50 20
NAVY CORPUS 80 89 80 89 79 / 30 30 30 50 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
PZ/83...AVIATION
Hazardous weather outlook, Sep 17, 3:48 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CDT WED SEP 17 2014
GMZ230-235-250-255-270-275-TXZ229>234-239>247-181000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
448 AM CDT WED SEP 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
SOUTH TEXAS. LOCALLY HEAVY RAINFALL BETWEEN 2 TO 4 INCHES WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THURSDAY THROUGH
THE WEEKEND AS DEEP TROPICAL MOISTURE PERSISTS ACROSS THE REGION.
LOCALLY HEAVY RAINFALL BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE
THROUGH THE WEEKEND.
THE RIP CURRENT RISK ALONG GULF FACING BEACHES MAY BECOME ELEVATED
AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CB/RH
In the hours before
Special weather statement, Sep 17, 6:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
701 PM CDT WED SEP 17 2014
TXZ233-234-180045-
GOLIAD-VICTORIA-
701 PM CDT WED SEP 17 2014
...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST GOLIAD AND WESTERN
VICTORIA COUNTIES...
AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSION VALLEY...OR 10 MILES WEST OF
VICTORIA...MOVING EAST AT 5 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
PZ
Lightning, Victoria
- When
- September 17, 6:10 PM CST to 6:55 PM CST
- Where
- Victoria County, 0.67 mi ESE of Nursery
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.915, -97.091
Lightning struck an oil storage tank near the community of Nursery. This caused a fire that burned the tank and the tank battery.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544315.